Indiana, 2016Rip Current in Indiana, July 9, 2016
July 9, 2016 · NWS LOT · 1 event in 1 county or zone
Hazardous swim conditions existed across northwest Indiana beaches during the day and evening hours as gusty northwest winds caused wave heights up to 9 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hazardous swim conditions existed across northwest Indiana beaches during the day and evening hours as gusty northwest winds caused wave heights up to 9 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 9, 1:26 PM CST, 4 minutes earlier.
Area forecast discussion, Jul 9, 1:26 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
226 PM CDT SAT JUL 9 2016
.SHORT TERM...
140 PM CDT
Through Sunday...
A quiet night ahead with 1018 mb high pressure to move over with
the sky likely clearing by sundown. The dew points have not
dropped much this afternoon thus far with upper 50s to lower 60s
as of 130 pm. This regime could allow for patchy shallow fog in
favored locations, but confidence in this is low.
Convection that develops tonight across the Upper Plains is
expected to work its way into the Upper Mississippi Valley Sunday
morning and possibly in a decaying state into southwest Wisconsin
Sunday afternoon given the 850-300mb steering flow. This should
continue to weaken as it runs into a more capped air mass and
outruns its forcing. Debris cirrus, possibly even a solid layer,
might spread over the area during the afternoon and hinder
temperatures a couple degrees. Even with that the 850-925mb
temperatures will warm a couple degrees C from this afternoon and
highs should result a tad warmer than today, with onshore flow
still keeping lake adjacent areas in the 70s.
MTF
&&
.LONG TERM...
225 PM CDT
Sunday night through Saturday...
High pressure begins to shift east Sunday night, and expecting dry
conditions through Monday night. The upper level ridge builds over
the region Sunday night, and it allows warm and muggy air to return
to the region. High temps Monday will be in the upper 80s with heat
indices in the low 90s.
Steamy conditions continue Tuesday as we are in the warm sector of
the next low. The surface low will be over southern Canada, and its
warm front marches through the region Tuesday morning. Thinking the
convection along the warm front will weaken west of the CWA Tuesday
morning. An upper-level vort streamer should be able provide enough
forcing to reignite storms Tuesday afternoon, so have a chance of
storms in the forecast. Forecasted CAPE values look favorable,
while shear is marginal. Forecast soundings do feature a weak cap
that storms should be able to overcome. PWAT values will be around
2 inches so heavy rain is possible with these storms. Forecast
soundings are surprisingly dry given the high PWATS and feature a
low level dry layer. Therefore have some concern that gusty winds
and/or wet microbursts may be possible. Will note that storms
Tuesday afternoon are more likely if convection and associated cloud
cover from storms Monday night do not linger over the CWA Tuesday.
High temps Tuesday will depend on convection. Thinking highs will be
around 90 with heat indices in the mid to upper 90s. Storms could
certainly limit warming leading to cooler than expected conditions.
Wednesday is another tricky day. Temps will be similar to Tuesday as
we spend another day in the warm sector. Another vort streamer
rotates through Tuesday night into Wednesday. Thinking storms will
fire along the vort Tuesday night and then weaken as they move over
the CWA Wednesday. Heavy rain and strong winds will likely be the
main threats. The atmosphere should be worked over enough that no
additional storms will be possible Wednesday afternoon. This
thinking is supported by a stout cap in forecast soundings. Guidance
also shows a lack of forcing Wednesday aftn which gives me higher
confidence in storms Tuesday night/Wed morn and a much smaller
chance in storms Wed aftn.
The low's cold front swings through Wed evening/night and storms
could form along it. The end of the week has a little relief from
the heat with highs around 80 Friday.
JEE
&&
.AVIATION...
For the 18Z TAFs...
A quiet 24 hours coming up with just a limited concern for
shallow fog late tonight/early Sunday morning. The lake breeze is
propagating inland with northeast winds at Chicago area airports
to gradually ease in speed later this afternoon. Dew points have
not mixed much as of yet this afternoon but would expect a few
degree drop in the upcoming hours. Low temperatures tonight
underneath a surface ridge are not expected to drop all the way to
crossover values but may be close in the favored locations /DPA
and GYY/. Later Sunday morning is expected to see fading
convection over western/central Wisconsin with cirrus blowoff
drifting over.
MTF
&&
.MARINE...
140 PM CDT
North-northeast winds over the lake will ease tonight as high
pressure spreads in on Sunday providing variable conditions at
times during the day. Waves will be slow to relax tonight and some
continued 2 to 4 ft conditions may linger along mainly the Indiana
nearshore early Sunday morning. Persistent southerly winds are
expected over the lake during the first half of this coming week
including 30 kt gusts over the northern half given the depth of
low pressure forecast by Monday night over southern Canada.
MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...Beach Hazards Statement...INZ001-INZ002 UNTIL 10 PM Saturday.
LM...Small Craft Advisory...INDIANA NEARSHORE WATERS UNTIL 10 PM Saturday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 9, 9:56 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1056 AM CDT SAT JUL 9 2016
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
101600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1056 AM CDT SAT JUL 9 2016 /1156 AM EDT SAT JUL 9 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
HIGH SWIM RISK.
LIMITED FOG RISK TONIGHT.
DISCUSSION:
HAZARDOUS SWIM CONDITIONS WILL CONTINUE ALONG NORTHWEST INDIANA
BEACHES INTO EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
TUESDAY...
LIMITED THUNDERSTORM RISK.
LIMITED EXCESSIVE HEAT RISK.
WEDNESDAY AND THURSDAY...
LIMITED THUNDERSTORM RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.
&&
LMZ740>745-101600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1056 AM CDT SAT JUL 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT EAST OF GARY INDIANA THROUGH EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-101600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1056 AM CDT SAT JUL 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Rip Current, Lake
- When
- July 9, 1:30 PM CST to 3:30 PM CST
- Where
- Lake forecast zone
- Deaths
- 3 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
Two northwest Indiana men drowned in Lake Michigan in the Miller Beach community of Gary, IN during the Gary Air Show. Five people were pulled from the water, two of whom died.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 9 to 10, 2016$675,000 · 2 in hail · 23 events
- Tornado and Flash Flood in Mississippi, July 9 to 10, 2016$176,000 · EF1 · 13 events
- Flash Flood and Hail in North Dakota, July 9 to 10, 2016$45,000 · 2.5 in hail · 42 events
- Damaging Winds in South Carolina, July 9, 2016$150,000 · 55 kt wind · 14 events
- Damaging Winds in New York, July 9, 2016$66,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 9 to 12, 2016$26,000 · 1 in hail · 20 events
- Flash Flood and Hail in Minnesota, July 9 to 10, 2016$15,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Texas, July 9, 2016$25,000 · 56 kt wind · 11 events
- Damaging Winds in Alabama, July 9, 20161 injured · 51 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 9 to 10, 20161.25 in hail · 16 events
- Hail and Damaging Winds in South Dakota, July 9, 201670 kt wind · 14 events
- Damaging Winds in Alabama, July 9 to 12, 2016$6,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658544.